Colorado, 2014

High Wind in Colorado, April 29, 2014

April 29, 2014 · NWS BOU · 6 events in 6 counties and zones

High winds continued east of Interstate 25. Peak wind reports included: 77 mph at Akron Airport and Sterling; 71 mph just north of Strasburg; 69 mph at Limon Airport; 68 mph at Denver International Airport; 62 mph, 4 miles north of Elizabeth; 61 mph at Fort Morgan; 58 mph at Front Range Airport in Watkins and 11 miles east of Parker.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds continued east of Interstate 25. Peak wind reports included: 77 mph at Akron Airport and Sterling; 71 mph just north of Strasburg; 69 mph at Limon Airport; 68 mph at Denver International Airport; 62 mph, 4 miles north of Elizabeth; 61 mph at Fort Morgan; 58 mph at Front Range Airport in Watkins and 11 miles east of Parker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 29, 5:13 AM MST, 2 hours earlier.

Area forecast discussion, Apr 29, 5:13 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
613 AM MDT TUE APR 29 2014

.UPDATE...
ISSUED AT 613 AM MDT TUE APR 29 2014

GUSTY WINDS ABOVE HIGH WIND CRITERIA ARE ALREADY OCCURRING AT
LIMON AND SYDNEY...NEBRASKA. GUSTS ARE ALSO CLOSE TO CRITERIA AT
AKRON. WITH WINDS ALREADY THIS STRONG AT SUNRISE...WILL PUT THE
HIGH WIND WARNING IN EFFECT IN THE NEXT FEW MINUTES. CROSS
SECTIONS INDICATE THE STRONGEST WINDS THROUGH 18Z-20Z WITH A
GRADUAL DECREASE AFTER THAT.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 452 AM MDT TUE APR 29 2014

THE MAIN STORY TODAY IS GOING TO BE THE WIND. GUSTY WINDS ON THE
NORTHEAST PLAINS HAVE REMAINED IN THE 35 TO 45 MPH RANGE FOR THE
PAST SEVERAL HOURS. A SURGE OF GUSTS AROUND 3 AM WAS PROBABLY DUE
TO SHOWER ACTIVITY MIXING THE WINDS ALOFT DOWN TO THE SURFACE.
CROSS SECTIONS FROM THE NAM12 SHOW A CORE OF 60+ KNOT WINDS AT 700
MB THROUGH ALMOST 21Z. AS THE AIRMASS MIXES OUT AFTER SUNRISE...WE
SHOULD SEE THE GUSTY WINDS INCREASE TOWARD THOSE TYPES OF SPEEDS.
WILL CONTINUE THE HIGH WIND WARNING THAT COVERS ALL OF NORTHEAST
COLORADO FROM 9 AM THROUGH 6 PM. WINDS SHOULD EXTEND WESTWARD
ACROSS WELD COUNTY AND TO THE EASTERN SECTIONS OF THE DENVER METRO
AREA. SOIL MOISTURE LEVELS SHOULD BE HIGH ENOUGH THAT BLOWING DUST
WILL NOT BECOME A PROBLEM. SHORT RANGE MODELS HINT AT A LITTLE BIT
OF PRECIPITATION THROUGH THE DAY. HOWEVER...THE AIRMASS IS
RELATIVELY DRY AND THE FLOW WILL HAVE QUITE A DOWNSLOPE COMPONENT
OFF THE CHEYENNE RIDGE. WILL ONLY HAVE LOW POPS ACROSS THE PLAINS
THROUGH THE DAY.

IN THE MOUNTAINS...NORTHWESTERLY FLOW ALOFT WILL CONTINUE TO
PRODUCE SCATTERED SNOW SHOWERS. WINDS WILL ALSO BE GUSTY OVER
HIGHER RIDGES. SNOW ACCUMULATIONS SHOULD BE LESS THAN A FEW
INCHES.

WEATHER SHOULD BEGIN TO CALM DOWN LATER THIS EVENING AS THE
DOMINANT UPPER LOW OVER THE GREAT PLAINS MAKES IT TO EASTERN IOWA
AND GRADIENTS ACROSS COLORADO BEGIN TO RELAX. FLOW ALOFT WILL
REMAIN OUT OF THE NORTH THOUGH AND THE GFS SHOWS SOME SNOW SHOWER
ACTIVITY CONTINUING IN MOUNTAINS. WINTERS GRIP IN THE MOUNTAINS
WILL HANG ON FOR A FEW MORE DAYS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 452 AM MDT TUE APR 29 2014

UPPER LEVEL LOW WILL BE OVER THE GREAT LAKES AND LARGE RIDGE WILL
STRETCH ACROSS THE WESTERN STATES RESULTING IN A NORTHERLY FLOW OVER
COLORADO WEDNESDAY AND THURSDAY. SOME MOISTURE AND WEAK LIFT WILL
REMAIN OVER THE AREA FOR A FEW SHOWERS WEDNESDAY AND INTO WEDNESDAY
EVENING. WINDY CONDITIONS WILL AGAIN PREVAIL OVER NORTHEAST
COLORADO...HOWEVER EXPECTED THEM TO BE BELOW HIGH WINDS CRITERIA
WITH GUSTS UP TO 50 MPH. ALONG WITH THE WIND...COOL TEMPERATURES
WILL PERSIST. RIDGING IN THE NORTHERLY FLOW WILL MOVE INTO COLORADO
LATE WEDNESDAY NIGHT...ENDING THE CHANCE FOR PRECIPITATION. THE
RIDGE WILL REMAIN OVER THE AREA THROUGH THURSDAY BRINGING WARMER AND
DRIER CONDITIONS. IT WILL BE WINDY OVER THE NORTHEAST CORNER OF THE
STATE AGAIN...BUT NOT NEARLY AS STRONG AS THE PAST FEW DAYS.

A CHANGE TO THE PATTERN WILL OCCUR FRIDAY AS MODELS FINALLY AGREE ON
HOW THE NORTHERLY FLOW WILL BREAK DOWN. THE SHARP UPPER LEVEL RIDGE
OVER THE WESTERN STATES WILL BROADEN AND ENCOMPASSING THE CENTRAL
ROCKIES. THIS WILL LEAD TO DRIER AND WARMER CONDITIONS. FOR THE
WEEKEND...THE RIDGE WILL SLOWLY MOVE ACROSS THE STATE. DRY
CONDITIONS WILL PREVAIL WITH HIGHS IN THE 70S. COULD EVEN SEE A FEW
LOW 80S ON SUNDAY. FOR EARLY NEXT WEEK...THE RIDGE WILL BE EAST OF
THE AREA RESULTING IN A SOUTHWESTERLY FLOW ALOFT. THIS WILL KEEP DRY
AND MILD CONDITIONS OVER THE STATE.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 452 AM MDT TUE APR 29 2014

STRONG NORTHWEST WINDS ARE GOING TO BE THE MAIN CONCERN TODAY.
GUSTS TO 35 KNOTS OR MORE ARE GOING TO BE POSSIBLE FROM LATE
MORNING THROUGH THE AFTERNOON. VISIBILITIES WILL REMAIN
UNRESTRICTED AND CEILINGS SHOULD REMAIN ABOVE 7000 FEET AGL.
PRESSURE GRADIENTS SHOULD BEGIN RELAXING LATE THIS AFTERNOON AND
THROUGH THE EVENING...ALLOWING WIND SPEEDS TO DECREASE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ038-040>051.

&&

UPDATE...DANKERS
SHORT TERM...DANKERS
LONG TERM...MEIER
AVIATION...DANKERS
Hazardous weather outlook, Apr 29, 5:01 AM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
601 AM MDT TUE APR 29 2014

COZ030>051-301215-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
601 AM MDT TUE APR 29 2014

...HIGH WIND WARNING FOR THE NORTHEAST COLORADO PLAINS THIS
MORNING THROUGH 8 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL CONTINUE ACROSS THE NORTHEAST COLORADO PLAINS
TODAY AND INTO THIS EVENING. THE STRONGEST WINDS WILL GENERALLY
OCCUR ALONG AND EAST OF A LINE FROM GREELEY TO AURORA WHERE
SPEEDS OF 30 TO 45 MPH WILL BE COMMON ALONG WITH SOME GUSTS TO 65
MPH. IN AND NEAR THE FOOTHILLS...WIND GUSTS WILL GENERALLY BE IN
THE 35 TO 45 MPH RANGE TODAY.

SCATTERED SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS...WITH AN
ADDITIONAL 1 TO 3 INCHES POSSIBLE BY THIS EVENING. LITTLE IF ANY
ACCUMULATION CAN BE EXPECTED IN HIGH MOUNTAIN VALLEYS. WINDS
GUSTING UP TO 40 MPH IN THE MOUNTAINS MAY CAUSE POOR VISIBILITYAT
TIMES. ONLY ISOLATED TO SCATTERED LIGHT SHOWERS ARE EXPECTED
ACROSS THE PLAINS.

NORTHERLY FLOW AROUND A DEEP AND SLOW MOVING STORM SYSTEM
CENTERED OVER EASTERN NEBRASKA AND WESTERN IOWA IS WHAT IS
PRODUCING THE WINDY AND SOMEWHAT UNSETTLED WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD NORTHERLY FLOW WILL LINGER OVER COLORADO WEDNESDAY
BRINGING WINDY CONDITIONS AND A FEW SHOWERS. WIND GUSTS OVER
NORTHEAST COLORADO MAY REACH 50 MPH. DRY CONDITIONS WILL PREVAIL
THURSDAY AS AN UPPER LEVEL RIDGE STARTS TO BUILD OVER THE REGION.
THIS RIDGE WILL START A WARMING TREND THAT WILL BEGIN THURSDAY
AND CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...REPORTS OF HIGH WINDS ON THE PLAINS WILL BE
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 29, 7:13 AM MST to 3:58 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, C & E Adams & Arapahoe Counties

When
April 29, 7:13 AM MST to 3:58 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

High Wind, Morgan County

When
April 29, 7:13 AM MST to 3:58 PM MST
Where
Morgan County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
April 29, 7:13 AM MST to 3:58 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

High Wind, Logan County

When
April 29, 7:13 AM MST to 3:58 PM MST
Where
Logan County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Washington County

When
April 29, 7:13 AM MST to 3:58 PM MST
Where
Washington County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513228, 513229, 513230, 513231, 513232, 513233.